My healthy 20 yr old son got poked in the upper right forehead with the axle bolt from a bicycle, causing an open skull fracture. He was functioning normally, although in hind sight it appears was having an aura, for about 45 minutes after the injury(cleaned himself up, drove home, found his health card and asked me to drive him to the ER for stitches). On the way to the hospital, he had an intense seizure. He managed with some confusion to respond to medical personel upon arrival at the ER, where they medicated, sedated and intubated him. As this was a small rural hospital, he was airlifted after several hours to a hospital with a neurosurgery centre.
In the helicopter he continued to have many sporadic convulsions, involving pulling up contractions of the feet and arms, and paramedics continually administered medication.
Question: Are these sporadic convulsions/contractions considered individual
seizures,or all they all a product of the intense seizure before medication?
After 16 hours of sedation, they removed the tube and stoped the sedation. He came out of it perfectly, vague memory of pretty much everything leading up to the seizure. They stitched and released him within 24 hours, prescribing 300ml Dilantin each night.
37 days post injury, he had a CT scan, everything perfect. Neurosurgeon said he could be weaned off the Dilantin 3 months post injury if an EEG showed no seizure activity. Now, 47 days post injury I have discovered that my son has not been taking the Dilantin, but he has not had any difficulties or seizures during this time.
Question: Would an EEG at this point show accurately the existence of seizure activity? Would the absence of seizure activity mean he wouldn't have to resume taking the Dilantin? Is it possible after having no seizure activity to have more seizures? Does taking the Dilantin affect the accuracy of the EEG?
It is always a possibility he could have seizures after the trauma he endured. Yes, an EEG would show existence of seizures. It is not safe to abruptly stop Dilantin as it could have triggered seizures. I would suggest you call your son's doctor or if he is of age he should call and explain that he quit his med and has had no seizures. Only he can determine if your son should resume taking Dilantin.